Hail, Elbert
- When
- July 21, 4:21 PM MST
- Where
- Elbert County, 8.3 mi ENE of Matheson
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.200, -103.830
Severe thunderstorms produced large hail and intense wind over parts of Arapahoe, Douglas, Elbert and Lincoln counties. Large hail ranged in size from quarter to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail and intense wind over parts of Arapahoe, Douglas, Elbert and Lincoln counties. Large hail ranged in size from quarter to golfball size. A peak wind gust to 60 mph was observed at Limon Municipal Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 21, 1:17 PM MST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 217 PM MDT Sun Jul 21 2019 .SHORT TERM...(This evening through Monday) Issued at 127 PM MDT Sun Jul 21 2019 Thunderstorms will continue to develop and spread east through this evening. Northwest flow aloft around an upper level high over the Four Corners will steer showers and storms southeast at around 15-20 mph. Airmass will remain moist with precipitable water values around to a little above an inch along the Front Range and across northeast Colorado. Surface based CAPE climbs to 1000-2000 J/kg. Shear will be weak, so the main threat with the storms will be heavy rain and strong winds. Like yesterday, a quick 1 to 2 inches of rain will be possible with the strongest storms. Models indicate storms should survive through the evening hours with some activity lasting past midnight. Showers and thunderstorms will form again Monday afternoon. The upper level ridge over the Four Corners will drift north and cause flow aloft to turn more northerly. Convection initiate over mountains and foothills Monday afternoon and track south- southeast. Cloud cover is expect to hold back temperatures with staying the 70s over northeast Colorado. This cooler air will likely cap convection over the northeast plains. The storms that form over the higher terrain are expected to survive onto the Urban Corridor. Because of the more stable airmass, lack of forcing, and southerly storm track, storms will have a tough time making it east of the Urban Corridor. Good moisture and instability with weak shear will favor a heavy rain localized flooding threat. .LONG TERM...(Monday night through Sunday) Issued at 127 PM MDT Sun Jul 21 2019 For late in the day Monday into Monday night, the strong upper ridge becomes most amplified in the extended period as the axis builds 590dam heights pretty much all the way into southern Canada. Meanwhile across eastern CO, cool and moist easterly surface winds, caused by return flow around a 1025 surface high traipsing southward across the central US plains, will persist across NE CO. This flow will maintain fairly high surface to 700mb layer specific humidities around the 9-11g/kg range across northeast CO. With a strong, stable cap to work through between 700-600mb, any storms that fire off the higher terrain and maintain into Monday evening will have plenty of moisture to work with. This may bear watching due to the NAM12 and GFS forecast soundings showing a weak and disorganized easterly component to the winds from the surface up to near 550mb along with a 7000-10000ft warm layer around the 03z timeframe. Essentially, not too concerned with the weak upslope flow, but rather a slow movement of storms in a moist environment for about 3 to 9 hours Monday evening into early Tuesday. Main threats may be localized flooding of urban and low lying areas. For Tuesday, with the upper ridge centered over SW CO, a slightly more organized north to northwesterly flow aloft develops through the forecast sounding as the ridge axis begins to move across northeast CO. Similar to late Monday, a situation will be set for Tuesday afternoon and evening for another round of thunderstorms with the potential for heavy rain. With warmer temperatures expected for Tuesday and a weaker cap to work through while still in a moist environment, strong thunderstorms will be possible. Better storm motion can be expected Tuesday afternoon and evening which may decrease the possibility of hydro issues. For Wednesday through Sunday, the dominant upper ridge begins to gradually weaken through the period while becoming centered over AZ and the northern Baja region by Saturday. Helping to cause the flatten the ridge will be a fast moving Pacific trough of low pressure which will move across Washington state and into southern Canada Wednesday thru Friday. By late Wednesday into early Thursday this trough forces another cool front onto the high plains from Montana southward into northeast CO. Along with cooler temps closer to seasonal average and moisture held against the Front Range, this will also create the likelihood of afternoon showers and thunderstorms, potentially with heavy rainfall, for Wednesday and again Thursday. At this time still watching the disorganized convection associated with Eastern Pacific Disturbance 1 several hundred miles southwest of the tip of Baja. The GFS indicates some weak circulation out in the Pacific while moving the organized moisture northwestward west of the Baja peninsula. If this occurs, additional mid and upper level tropical moisture may draw it's way under the ridge and into the southern and central Rockies later in the week. The flat nature to the ridge will continue for Saturday and Sunday with zonal flow across the northern states near the US and Canada border. The GFS hints at another fast moving Pacific disturbance in this zonal flow over the northern US Rockies near Canada. This will likely bring the second surface surge of cooler air into NE CO in the extended period for late Saturday into early Sunday. Temperatures in the extended period for next week should stay closer to seasonal average while holding under the mid 90s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 127 PM MDT Sun Jul 21 2019 Thunderstorms will continue form over the higher terrain west of Denver. These storms will slowly progress eastward through the afternoon and evening hours. The storm threat for KDEN will likely be after 22Z. The threat for storms will linger through the evening, through at least 06Z. Very heavy rain and gusty outflow winds will be the main issues with the thunderstorms. Low clouds will form late tonight after 06Z with ceilings likely falling to 1000 to 3000 feet through 15Z Monday. Best chance for storms on Monday will be over and near the higher terrain. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Fredin AVIATION...Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 127 PM MDT Sun Jul 21 2019 COZ030>051-221930- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 127 PM MDT Sun Jul 21 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will begin to develop over the mountains and foothills around noon and then spread over the adjacent plains through the afternoon hours. The stronger storms will be capable of producing very heavy rain with one to two inches of rain in a short period of time. This may cause flooding of low lying area. In addition to the heavy rain, hail up to one inch in diameter and damaging winds will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily afternoon and evening thunderstorms are expected to continue through the upcoming week. Thunderstorms, especially along the Front Range, Palmer Divide and adjacent eastern plains will be capable of producing locally heavy rainfall and small hail each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight.
The Pueblo radar (KPUX), 88 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834409, 834416, 834410, 834411, 834412, 834413, 834414, 834415.